Hail, Woodbury
- When
- May 10, 10:53 PM CST to 10:55 PM CST
- Where
- Woodbury County, 0.86 mi NE of Leeds
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.540, -96.360
Effective shear values of 30 to 40 kts with weakly capped elevated CAPE on the order of 1000 J/kg allowed for storms to develop on the leading edge of warm advection with retreat of an upper-level ridge. Stronger storms produced one- to two-inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Effective shear values of 30 to 40 kts with weakly capped elevated CAPE on the order of 1000 J/kg allowed for storms to develop on the leading edge of warm advection with retreat of an upper-level ridge. Stronger storms produced one- to two-inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 9:49 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1049 PM CDT Wed May 10 2023 .SHORT TERM...(This Evening through Thursday Night) Issued at 254 PM CDT Wed May 10 2023 Aside from a few light showers along and west of the James River this morning, have seen largely quiet conditions prevail across the region as an upper level trough deepens across the southwestern CONUS. Heading into late afternoon and evening, do have the potential for additional showers and storms to develop as a mid level shortwave lifts across the region. In regard to the severe threat, SPC's latest Day 1 Outlook does include a Marginal Risk (level 1 of 5) for our area. While shear remain rather meager, latest soundings from across the region do show MLCAPE values around 500 to 1500 J/kg - suggesting that storms may be capable of producing quarter to ping pong size hail. In terms of timing, most CAMs generally agree that the better severe threat will occur late this evening through the overnight period. By Thursday morning, models show an upper level low becoming cut-off as it moves over the Rockies. Sfc low near CO/KS border will move in tandem with this feature, causing scattered showers and storms to continue across our area for much of the morning hours. Should see coverage increase heading into the afternoon/evening, especially along and west of I-29 as the aforementioned upper level low edges closer to the region. In regard to the severe threat, will have a seasonally moist airmass in place, as southeasterly flow sends dewpoints into the upper 50s to lower 60s, with highs generally in the mid to upper 70s. While 0-6 km shear remains somewhat lacking (~20 kts), do have MLCAPE values between 1000 to 2000 J/kg, which coupled with an increasing LLJ and bit of broad WAA should be enough to support a few strong to severe storms. SPC seems to agree with this sentiment as outlined in their Day 2 Outlook, which includes a Slight Risk (level 2 of 5) along and west of the James River Valley, in addition to a Marginal Risk (level 1 of 5) elsewhere across our area. Given the CAPE/shear setup, believe that hail to the size of golf balls would be the primary hazard, with gusts up to 60 mph being a secondary threat. Thus, we encourage you to have a way to receive warnings in the event that storms become severe! Otherwise, look for overnight lows to remain mild under persistent cloud cover, as temperatures only fall into the upper 50s to lower 60s. .LONG TERM...(Friday through Wednesday) Issued at 254 PM CDT Wed May 10 2023 Heading into Friday, expect the upper level low to continue its journey northeastward into west-central Nebraska, resulting in continued chances for showers and storms - especially Friday night into Saturday as it moves directly overhead. Similar to Thursday, will see highs rise into the 70s, with dewpoints generally in the upper 50s to lower 60s. Thus, with CAPE values near 1000 J/kg and veering hodographs in place, can't rule out the threat for severe weather again Friday afternoon/evening. At this time, think those along and south of I-90 stand the best chance for seeing strong to severe storms, which is outlined nicely in SPC's Day 3 Slight Risk (level 2 of 5). Sfc low and upper level flow begin to degrade by Saturday, causing rain chances to gradually wane. While on and off again showers will still be likely for much of Saturday, should see much drier conditions return to the region by Sunday. In regard to temperatures, look for afternoon highs in the upper 60s to mid 70s Saturday to briefly cool into the low to mid 60s by Sunday, with overnight lows falling into the low to mid 50s. Otherwise, expect quiet conditions to prevail through mid-week as sfc high pressure and upper level ridging build overhead. Highs during this time will once again moderate back into the 70s, with a few locations taking a shot at 80 degrees Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1047 PM CDT Wed May 10 2023 Mostly VFR conditions are expected to continue with occasional MVFR conditions overnight due to developing showers and thunderstorm. Taking a look at the radar, the previously mentioned scattered showers are starting to dissipate in southwestern MN. However with weak lift in place, wouldn't be surprised if a few more showers develop across the same areas overnight. Unfortunately the rain chances won't stop there as high resolution guidance continue to show additional precipitation early tomorrow morning. As a result have kept precipitation in for all TAF sites around daybreak. Otherwise, cloud cover will continue to fill in from our southwest as winds become more variable overnight. Brief drops into MVFR ceilings and visibilities will be possible when showers and thunderstorms decides to develop. Looking at winds, variable winds overnight will become more southeasterly throughout the morning to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SST LONG TERM...SST AVIATION...Gumbs
Hazardous Weather Outlook National Weather Service Sioux Falls SD 434 PM CDT Wed May 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-112145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 434 PM CDT Wed May 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Another round of showers and thunderstorms are expected late this evening into the overnight hours. Some storms could become strong to severe storms with large hail up to ping pong balls and damaging winds in excess of 60 mph being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and thunderstorms will be possible into the weekend. Thursday has a risk for severe weather area wide, though highest probabilities are for areas along and west of I-29. Friday has a risk for severe weather generally along and north of I-90. Large hail and strong winds will be possible on both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 SW MINNEOTA 44.51N 96.04W
05/10/2023 E0.88 INCH LYON MN PUBLIC
NICKEL HAIL QUICKLY MELTED AWAY ON WARM
GROUND WITH PROBABLY OVER AN INCH OF HEAVY
RAINFALL BY 845 PM.
&&
TRMThe Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
6 hail. Local standard time, as filed.
Hail size was estimated between 2 and 2.5 inches based on photo with adjacent quarter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101705, 1101703, 1101704, 1101706, 1101708, 1101709.